08 Dec The Ripley’s ‘Believe it or Not’ of Medication Errors
Post Written By Kathy Kastner
Most of the time, when I point out medication administration nuances as a big fat concern, I get a puzzled look.
In spite of the Institute of Medicine (IOM) findings – 1.5 million + ‘adverse drug events’ – it’s only when I give a few examples that people think about their own mis-interpretation of administration instructions.
This happened in a conversation with Ed Bennett, Social Media maven and maverick from University of Maryland Medical Center, who shared his own medication confusion – albeit related to his dog. But only after I told him how I gave my baby 10 dropper-fuls of antihistamine, instead of 10 drops:
More Medication Confusion: Believe It or Not
“Take one when you wake up.”
Seems simple enough but the 80-year old man nods off during the day, and takes one every time he wakes up. This is only discovered at a family get together when his 3 children realize they’ve each been getting his prescription refilled.
- Capsules for an ear infection: put in the ear instead of swallowing.
- Capsule for a puffer wrenched out of puffer-enclosure and swallowed.
- Take twice a day interpreted as two pills two times daily taken 15 minutes apart.
- Husband and wife both take birth control pills.
As the American Medical Association video says, ‘You can’t tell by looking’. The point: Even a seemingly astute and well-educated adult may not properly understand administration instructions. (note video may not be optimal production quality, but messaging: right on!)
House (the tv show) devotees may recall the episode where House asks a middle age (and well-spoken) woman:
“Are you using your inhaler properly?”
“Do I look stupid?” she snaps.
When he asks her to demonstrate how she uses it, she’s mighty put-off but obliges. And uses it incorrectly.
I once queried a professor of pharmacology about this disconnect. He was not surprised. Even his pharmacy students didn’t interpret instructions as intended.
“I asked for their interpretations of ‘three times a day with meals’ the answers told me there were adverse drug events in the making.”
Gee, if pharmacy students are getting it wrong, where does that leave the rest of us?